If you find that you are sleepy as soon as you wake up in the morning, it may be that you have not gotten enough sleep the night before. On the other hand, your diet may be inhibiting you from getting the good night’s rest that you need, or you could be suffering from excessive daytime sleepiness, which is also known as narcolepsy.
Here are some symptoms of this condition, as well as ways that you can treat narcolepsy.
If you have excessive daytime sleepiness, you may find that you feel sluggish for most of the day, and you feel the sudden compulsion to sleep without warning. Each case varies in severity, so be sure to let your doctor know if you have been feeling sleepy for quite some time, or if your symptoms have just started.
You may also find that you feel slightly paralyzed as you are trying to wake up from sleep, or that you have vivid dreams while still awake. Be sure to share with your doctor if you complete tasks in a hurry, or if you begin working on something, and then completely forget what you have done a few minutes later. This is also a sign of excessive daytime sleepiness and should be treated as soon as possible.
Treatment for Excessive Daytime Sleepiness and Narcolepsy
There is no real cure for narcolepsy, which means that your condition has to be treated according to your symptoms.
Your doctor will most likely recommend that you get sufficient sleep each night, and that you create a sleep schedule for yourself.
You should also make sure that you avoid shift work, which requires you to work twelve hours at a time in some cases, and may make your sleepiness worse, especially if the shift is late at night.
Alcohol should also be avoided, since the nervous system is much less alert after alcohol has entered the system, which makes sleepiness worse.
You may also need to take medication in order to treat excessive daytime sleepiness but be sure to discuss this with your doctor before you begin a regimen.
Stimulants like Ritalin and pemoline are often recommended for patients with narcolepsy, since these tend to ‘wake up’ the nervous system and give you more energy during the day. However, you may experience side effects like high blood pressure, irritability, and a quickened heart rate as a result of taking these medications. Therefore, if you notice that you do not feel ‘normal’ after a few doses, be sure to discuss this with your doctor so that you can explore other means of treatment.